• Volume 114, Issue 1

      February 2004,   pages  1-97

    • On some congruence with application to exponential sums

      Soon-Mo Jung

      More Details Abstract Fulltext PDF

      We will study the solution of a congruence,xg1/2)ωg(2n) mod 2n, depending on the integersg andn, where ωg(2n) denotes the order ofg modulo 2n. Moreover, we introduce an application of the above result to the study of an estimation of exponential sums.

    • Representability of Hom implies flatness

      Nitin Nitsure

      More Details Abstract Fulltext PDF

      LetX be a projective scheme over a noetherian base schemeS, and letF be a coherent sheaf onX. For any coherent sheaf ε onX, consider the set-valued contravariant functor Hom(ε,F)S-schemes, defined by Hom(ε,F) (T)= Hom(εT,FT) where εT andFT are the pull-backs of ε andF toXT =X xS T. A basic result of Grothendieck ([EGA], III 7.7.8, 7.7.9) says that ifF is flat over S then Komε,F) is representable for all ε.

      We prove the converse of the above, in fact, we show that ifL is a relatively ample line bundle onX over S such that the functor Hom(L-n,F) is representable for infinitely many positive integersn, thenF is flat overS. As a corollary, takingX =S, it follows that ifF is a coherent sheaf on S then the functorTH°(T, Ft) on the category ofS-schemes is representable if and only ifF is locally free onS. This answers a question posed by Angelo Vistoli.

      The techniques we use involve the proof of flattening stratification, together with the methods used in proving the author’s earlier result (see [N1]) that the automorphism group functor of a coherent sheaf onS is representable if and only if the sheaf is locally free.

    • On the fundamental group of real toric varieties

      V Uma

      More Details Abstract Fulltext PDF

      LetX (Δ) be the real toric variety associated to a smooth fan Δ. The main purpose of this article is: (i) to determine the fundamental group and the universal cover ofX (Δ), (ii) to give necessary and sufficient conditions on Δ under which π1(X(Δ)) is abelian, (iii) to give necessary and sufficient conditions on Δ under whichX(Δ) is aspherical, and when Δ is complete, (iv) to give necessary and sufficient conditions forCΔ to be aK (π, 1) space whereCΔ is the complement of a real subspace arrangement associated to Δ.

    • Cobordism independence of Grassmann manifolds

      Ashish Kumar Das

      More Details Abstract Fulltext PDF

      This note proves that, forF = ℝ, ℂ or ℍ, the bordism classes of all non-bounding Grassmannian manifoldsGk(Fn+k), withk <n and having real dimensiond, constitute a linearly independent set in the unoriented bordism group Nd regarded as a ℤ2-vector space.

    • Height in splittings of hyperbolic groups

      Mahan Mitra

      More Details Abstract Fulltext PDF

      SupposeH is a hyperbolic subgroup of a hyperbolic groupG. Assume there existsn > 0 such that the intersection ofn essentially distinct conjugates ofH is always finite. Further assumeG splits overH with hyperbolic vertex and edge groups and the two inclusions ofH are quasi-isometric embeddings. ThenH is quasiconvex inG. This answers a question of Swarup and provides a partial converse to the main theorem of [23].

    • Rank-one operators in reflexive one-sidedA-submodules

      Dong Zhe

      More Details Abstract Fulltext PDF

      In this paper, we first characterize reflexive one-sided A-submodulesU of a unital operator algebraA inB(H) completely. Furthermore we investigate the invariant subspace lattice LatR and the reflexive hull RefR, whereR is the submodule generated by rank-one operators inU; in particular, ifL is a subspace lattice, we obtain when the rank-one algebraR of AlgL is big enough to determined AlgL in the following senses: AlgL = Alg LatR and AlgL = RefR.

    • On the limit-classifications of even and odd-order formally symmetric differential expressions

      K V Alice V Krishna Kumar A Padmanabhan

      More Details Abstract Fulltext PDF

      In this paper we consider the formally symmetric differential expressionM [.] of any order (odd or even) ≥ 2. We characterise the dimension of the quotient spaceD(Tmax)/D(Tmin) associated withM[.] in terms of the behaviour of the determinants det [[frgs](∞)] where 1 ≤n ≤ (order of the expression +1); here [fg](∞) = lim [fg](x), where [fg](x) is the sesquilinear form in f andg associated withM. These results generalise the well-known theorem thatM is in the limit-point case at ∞ if and only if [fg](∞) = 0 for everyf, g ε the maximal domain Δ associated withM.

    • Inverse solutions for a second-grade fluid for porous medium channel and Hall current effects

      Muhammad R Mohyuddin Ehsan Ellahi Ashraf

      More Details Abstract Fulltext PDF

      Assuming certain forms of the stream function inverse solutions of an incompressible viscoelastic fluid for a porous medium channel in the presence of Hall currents are obtained. Expressions for streamlines, velocity components and pressure fields are described in each case and are compared with the known viscous and second-grade cases.

    • Addendum

      R G Shandil Jagjit Singh

      More Details Fulltext PDF
  • Proceedings – Mathematical Sciences | News

© 2017-2019 Indian Academy of Sciences, Bengaluru.